Acetaminophen Overdose emerges due to the following process: Drugs.
In many cases, symptoms may appear after 12 hours of overdose. Signs and symptoms of acetaminophen overdose include the following:
A thorough preliminary physical examination to check for vital changes such as skin color, abdominal pain, blood pressure and body temperature is done. In addition, blood work is carried out to measure the levels of serum acetaminophen in the blood. Liver function tests are also required to assess the functioning of the organ.
If tests reveal a deteriorated liver function, then blood clotting factor would also be tested. This is so because, the blood takes more than longer time to clot if the liver is damaged. Serum phosphate determination may be able to prognosticate the APAP toxicity, a serum level of 1.2 mmol/L measured in 48 to 96 hours from intake is considered sensitive and specific in predicting mortality rate .
Acetaminophen overdose can have serious consequences. Treatment should be initiated as soon as possible to avoid irreversible damages. The following are the methods employed for treating acetaminophen overdose:
The prognosis of the condition is favorable if it is treated within 8 hours of overdose. Failure to do so can cause acute liver failure following death of the individual within some days.
Failure to initiate rapid treatment within the first few hours of overdose can cause subsequent development of complications. Liver injury is the most common complication of acetaminophen overdose. Excessive intake of acetaminophen may trigger rare and fatal allergic cutaneous reactions like Steven-Johnson’s syndrome  and acute generalized exanthematous pustulosis .
Acetaminophen is widely available and it is a compound that can be found in many medications . It may so happen that patients unknowingly ingest different medications with the same compound which can eventually lead to an overdose. In teenagers and young adults however; acetaminophen overdose is usually intentional in nature and is widely associated with suicidal ideations in these age groups .
Individuals suffering from severe and intolerable pain often have a tendency to take more medications than the recommended dose. Such a practice can also lead to an overdose.
Acetaminophen overdose is a common occurrence that can affect both adults and children. It is considered to be one of the most common cases of drug poisoning across the globe. Statistical reports revealed that liver injury due to acetaminophen overdose was one of the major factors during the period 1998 to 2003 in the US.
According to the reports published by the Center for Disease Control and Prevention, the year 2007 witnessed about 1600 cases of liver failure associated with acetaminophen overdose. With such high prevalence rates and associated morbidity and mortality, preventive steps to avoid acetaminophen overdose should be adopted.
Acetaminophen is prescribed for treatment of mild fever and pain. When this drug is taken in doses more than the recommended levels, development of subsequent liver injury and failure can take place . Small doses of acetaminophen can easily be metabolized in the liver and removed from the body through urine. However, when higher doses are ingested, there is saturation and the liver cannot function the normal way.
The toxic metabolites bind with liver proteins leading to cellular injury. Due to high doses, the liver is unable to excrete the drug before it binds to the protein. Such sequence of events paves way for development of liver injury. There are cases of acetaminophen toxicity associated with normal dose intake but was taken concurrently with alcohol causing a similar form of liver injury to overdose .
The various ways of preventing acetaminophen overdose include the following:
Acetaminophen overdose is defined as excessive ingestion of the drug within a period of 8 hours. Acetaminophen is also known as paracetamol or APAP and is a drug prescribed for its pain relieving properties.
An overdose occurs when, either accidentally or intentionally, someone consumes more than the recommended dose of the drug within a short span of time. Such an activity is hazardous and has deleterious effect on the health of the concerned individual. Ingestion of about 7.5 to 10 grams of acetaminophen within 8 hours can lead to liver toxicity.
Ingestion of more than 7.5 to 10 grams acetaminophen in 8 hours causes overdose. If timely treatment is not initiated, it can lead to liver failure and subsequent coma and death. Acetaminophen overdose can be incidental or accidental in nature. Individuals are advised to carefully read labels before they take medications.
Acetaminophen overdose can occur due to ingestion of several medications containing the same compound. Also, if for quick relief individuals take more than the recommended dose then overdose can occur.
Diagnosis of acetaminophen overdoes includes physical examination for determining the changes in the vital signs such as color of the skin, blood pressure and body temperature. Blood tests are done to analyze the levels of acetaminophen in the blood. In addition, liver function test is also carried out. Prothrombin time and INR rates are also done to evaluate the blood clotting factor. With a deteriorated liver functioning, blood clotting ability is greatly affected.
Treatment of acetaminophen overdose is geared towards removal of the drug from the body. Medications are given to induce vomiting through which the drug can be eliminated from the body. In addition, antidotes are also given to reduce the toxic effect due to drug overdose.